Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 26, 2009, 6:13 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2009, 6:13 PM CDT (23:13 UTC)
- Expired
- Apr 26, 2009, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 238 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 262313
FFWTOP
KSC041-061-127-270315-
/O.NEW.KTOP.FF.W.0004.090426T2313Z-090427T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHERN GEARY COUNTY IN EAST CENTRAL KANSAS...
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OF 1 TO 2 INCHES OF RAINFALL PER HOUR FALLING FROM A
CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA. ADDITIONAL
THUNDERSTORMS NORTH OF WICHITA...KS WILL MOVE NORTHWARD INTO THE
WARNED AREA...AND PRODUCE MORE HEAVY RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
BURDICK...
CARLTON...
DWIGHT...
ENTERPRISE...
HERINGTON...
HOPE...
LATIMER...
PARKERVILLE...
WHITE CITY...
WOODBINE...
GEARY STATE FISHING LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3890 9736 3897 9649 3861 9677 3852 9692
3860 9693 3860 9736
$$
GARGAN1 follow-up statement
000
WGUS73 KTOP 270300
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN APR 26 2009
KSC041-061-127-270315-
/O.CON.KTOP.FF.W.0004.000000T0000Z-090427T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GEARY-DICKINSON-MORRIS-
900 PM CDT SUN APR 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHWESTERN MORRIS...SOUTHERN DICKINSON AND SOUTHERN GEARY
COUNTIES...
AT 800 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OF 3 TO 4 FEET OVER THE INTERSECTION OF SOLOMON ROAD AND
HIGHWAY 4.
LOCATIONS IMPACTED INCLUDE...
CARLTON...DWIGHT...ENTERPRISE...HERINGTON...HOPE...LATIMER...
PARKERVILLE...WHITE CITY...WOODBINE AND GEARY STATE FISHING LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3890 9736 3897 9649 3861 9677 3852 9692
3860 9693 3860 9736
$$
GARGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 3:16 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 26, 3:16 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 316 PM CDT SUN APR 26 2009 .DISCUSSION... LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB. IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES. THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH 700 AM CDT MONDAY MORNING. MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE MIDDLE AND END OF NEXT WEEK. && .AVIATION... CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF RESTRICTION. && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR KSZ009-KSZ010-KSZ011-KSZ012- KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038- KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN APR 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM OVERNIGHT RAINFALL. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 26, 4:45 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT SUN APR 26 2009 KSZ011-012-262215- BROWN-NEMAHA- 445 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES... THROUGH 515 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...HAMLIN...FAIRVIEW...HIAWATHA...RESERVE...ROBINSON AND IOWA SAC AND FOX RESERVATION. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 26, 5:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 527 PM CDT SUN APR 26 2009 KSZ022-035>037-262300- DICKINSON-GEARY-MORRIS-RILEY- 527 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR RILEY...GEARY...DICKINSON AND MORRIS COUNTIES... THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF RILEY...GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...MILFORD STATE PARK...GRANDVIEW PLAZA AND OGDEN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 315 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 26, 5:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SE JUNCTION CITY 38.99N 96.78W
04/26/2009 E0.75 INCH GEARY KS EMERGENCY MNGR
&&
MRCLocal storm report, Apr 26, 5:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 3 E HERINGTON 38.66N 96.89W
04/26/2009 E0.50 INCH MORRIS KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 26, 5:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 NW MANHATTAN 39.21N 96.61W
04/26/2009 E0.88 INCH RILEY KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 26, 6:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST MANHATTAN 39.18N 96.57W
04/26/2009 M54 MPH RILEY KS ASOS
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 45 min |
| Apr 25, 7:39 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Apr 25, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
| Apr 25, 11:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 42 min |
| Apr 25, 11:50 PM CDT | High Wind Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 3 hr |
| Apr 26, 9:36 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 39 min |
| Apr 26, 10:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Apr 26, 10:49 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 56 min |
| Apr 26, 1:05 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Apr 26, 1:07 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Apr 26, 1:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
| Apr 26, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 26 min |
| Apr 26, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Apr 26, 3:19 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary | 26 min |
| Apr 26, 3:50 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Washington | 3 hr |
| Apr 26, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 40 min |
| Apr 26, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 27 min |
| Apr 26, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.